During her workup, the patient remained on venlafaxine 37.5mg daily (a reduction from her previous dose of venlafaxine extended-release 75mg daily), however due to the persistent galactorrhea and the hypersexuality she opted to changed to fluoxetine 20mg daily. After 2 weeks of fluoxetine therapy, the patient had complete resolution of galactorrhea, hypersexuality was reduced by 50% (then further with an additional 3 weeks of treatment), and her mood continued to be stable.

Venlafaxine and its active metabolite, O-desmethylvenlafaxine, are potent inhibitors of neuronal serotonin and norepinephrine reuptake and weak inhibitors of dopamine reuptake. Norepinephrine reuptake inhibition has been considered as a possible mechanism for venlafaxine-associated libido increases, however given the small dose at which it occurred, the authors note that another mechanism may be at play. Also, the fact that the patient had a rapid onset of europrolactinemic galactorrhea raises questions about mechanism, including the possibility of a 5-HT1A-mediated mechanism.  The patient was also taking omeprazole at this time, which has been linked to galactorrhea in another case report. However, given that discontinuation of venlafaxine led to resolution of symptoms, it is more likely that venlafaxine was the culprit drug.

While both increased sex drive and galactorrhea have been previously reported as rare side effects of venlafaxine, the authors state that “the onset of a combination of euprolactinemic galactorrhea and hypersexuality with administration of low-dose venlafaxine is not elsewhere reported in the medical literature and raises questions about venlafaxine’s interaction with complex neurotransmission systems that regulate sex drive and lactation.”

References

Warren, Mark B. MD. Venlafaxine-Associated Euprolactinemic Galactorrhea and Hypersexuality: A Case Report and Review of the Literature. Journal of Clinical Psychopharmacology. 2016; 36, iss. 4; 399-400.